Published: 2019-08-29 09:27 | Updated: 2019-09-30 08:07

Moderate exercise an antidote to most common statin side effects

An international team of researchers from Karolinska Insitutet and the University of Leeds, funded by the British Heart Foundation (BHF) may have discovered why some people experience muscle pain after taking statins. The research, published in JACC: Basic to Translational Science, could help doctors prevent a known side effect of statins and ensure people are able to reap the benefits of the life-saving drugs.

"Statins induce calcium leak in muscle cells, which potentially can result in muscle weakness and pain, and which can be counteracted by moderate exercise", says Håkan Westerblad, Professor at the Department of Physiology and Pharmacology, and one of the co-authors of the study.

How can this knowledge contribute to improving human health?

"The described mechanisms provide a first step towards preventing statin-induced muscular side effects. The results indicate that moderate exercise, in addition to all general positive health effects, also counteracts potential muscle problems caused by statins." 

The study, led by Håkan Westerblad's research group at Karolinska Institutet and Sarah Calaghans's research group at the University of Leeds, was performed as a translational study combining biochemical studies on muscle biopsies from patients with chronic statin treatment and more mechanistic physiological studies on rats treated with statins.

The research was supported by the British Heart Foundation and Vetenskapsrådet (Swedish Research Council).
 

Publication

A Mechanism for Statin-Induced Susceptibility to Myopathy
Sabine L, Ivarsson N, Yang Z, Restagno D, Colyer J, Hopkins P, Weightman A, Himori K, Yamada T, Bruton J, Steele D, Westerblad H, Calaghan S
JACC: Basic to Translational Science, 26 August 2019, https://doi.org/10.1016/j.jacbts.2019.03.012